Alert archive / California / Wind Advisories in 2019
Wind Advisory 39, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Dec 25, 2019, 3:11 AM PST for 4 counties in California. It took effect at Dec 26, 2019, 2:47 AM PST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 25, 2019, 3:11 AM PST (11:11 UTC)
- In effect from
- Dec 26, 2019, 2:47 AM PST
- Expired
- Dec 26, 2019, 8:37 AM PST
- In force
- 6 hr
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 11.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
071 WWUS76 KSGX 251111 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 311 AM PST Wed Dec 25 2019 CAZ043-048-050-552-554-252300- /O.NEW.KSGX.WI.Y.0039.191226T1400Z-191227T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 311 AM PST Wed Dec 25 2019 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM PST THURSDAY... * WHAT...Southeast winds 15 to 25 mph with gusts to 40 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From 6 AM to 6 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs and palm fronds could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego 17
4 follow-up statements
650 WWUS76 KSGX 252106 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 106 PM PST Wed Dec 25 2019 CAZ043-048-050-552-554-260600- /O.CON.KSGX.WI.Y.0039.191226T1400Z-191227T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 106 PM PST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST THURSDAY... * WHAT...Southeast winds 15 to 25 mph with gusts to 40 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From 6 AM to 6 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs and palm fronds could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
180 WWUS76 KSGX 260426 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 826 PM PST Wed Dec 25 2019 CAZ043-048-050-552-554-261400- /O.CON.KSGX.WI.Y.0039.191226T1400Z-191227T0200Z/ San Diego County Coastal Areas- San Bernardino and Riverside County Valleys-The Inland Empire- San Diego County Valleys-Orange County Coastal Areas- Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 826 PM PST Wed Dec 25 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM PST THURSDAY... * WHAT...Southeast winds 15 to 25 mph with gusts to 40 mph expected. * WHERE...San Diego County Coastal Areas, San Bernardino and Riverside County Valleys-The Inland Empire, San Diego County Valleys, Orange County Coastal Areas and Orange County Inland Areas. * WHEN...From 6 AM to 6 PM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs and palm fronds could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ jmb For more information from the National Weather Service visit http://weather.gov/sandiego
723 WWUS76 KSGX 261047 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 247 AM PST Thu Dec 26 2019 CAZ043-050-552-554-262000- /O.EXT.KSGX.WI.Y.0039.191226T1047Z-191226T2000Z/ San Diego County Coastal Areas-San Diego County Valleys- Orange County Coastal Areas-Orange County Inland Areas- Including the cities of Vista, Carlsbad, Encinitas, Chula Vista, National City, San Diego, Escondido, El Cajon, San Marcos, La Mesa, Santee, Poway, Huntington Beach, Costa Mesa, Santa Ana, Anaheim, Garden Grove, Irvine, Orange, Fullerton, and Mission Viejo 247 AM PST Thu Dec 26 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY... * WHAT...Southeast winds 10 to 20 mph with gusts to 35 mph. * WHERE...Orange County Coastal Areas, San Diego County Valleys, Orange County Inland Areas and San Diego County Coastal Areas. * WHEN...Until noon PST today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ048-270200- /O.EXT.KSGX.WI.Y.0039.191226T1047Z-191227T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, and Corona 247 AM PST Thu Dec 26 2019 ...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM PST THIS EVENING... * WHAT...Southeast winds 15 to 25 mph with gusts to 45 mph. * WHERE...San Bernardino and Riverside County Valleys-The Inland Empire. Winds will be strongest in eastern portions of the Inland Empire below the Banning Pass from late morning through much of the afternoon. * WHEN...Until 6 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/sandiego
789 WWUS76 KSGX 261637 NPWSGX URGENT - WEATHER MESSAGE National Weather Service SAN DIEGO CA 837 AM PST Thu Dec 26 2019 CAZ043-050-552-554-261745- /O.CAN.KSGX.WI.Y.0039.000000T0000Z-191226T2000Z/ San Diego County Coastal Areas-San Diego County Valleys- Orange County Coastal Areas-Orange County Inland Areas- 837 AM PST Thu Dec 26 2019 ...WIND ADVISORY IS CANCELLED... Winds have decreased. $$ CAZ048-261745- /O.CAN.KSGX.WI.Y.0039.000000T0000Z-191227T0200Z/ San Bernardino and Riverside County Valleys-The Inland Empire- 837 AM PST Thu Dec 26 2019 ...WIND ADVISORY IS CANCELLED... Winds have decreased. $$ For more information from the National Weather Service visit http://weather.gov/sandiego
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Dec 24, 8:42 PM PST, 6 hours 29 minutes earlier.
Area forecast discussion, Dec 24, 8:42 PM PST, 6 hours 29 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
842 PM PST Tue Dec 24 2019
.SYNOPSIS...
Scattered showers will continue at times through Wednesday with
variable cloud cover west of the mountains. For Wednesday night
through Thursday night, a winter storm will drop south off the
coast, bringing gusty east winds, and widespread rain and mountain
snow. The rain could be heavy at times in some areas and snowfall
will be heavy in the mountains. The storm will move east on Friday
with a dry and slightly warmer weekend shaping up. Temperatures will
be below average through the weekend.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...A winter Storm Watch remains in effect for all mountains (except
the Santa Ana Mts) and the high desert...
...Widespread urban and small stream flooding issues are possible late
Wednesday night through Thursday, including the lower deserts...
...Gusty easterly winds early Thursday morning over coastal areas
could have impacts to trees and other unsecured objects...
...Update...
No significant changes to the forecast were needed this evening.
A major winter storm will impact SoCal late Wednesday night through
Thursday night. The heaviest rain will occur west of the mountains
after midnight Christmas night through Thursday morning with widespread
amounts of 1-2" forecast. Rainfall rates are projected to reach
0.75"/hr in the heaviest cells (including isolated thunderstorm
potential) near the coast. The cells will weaken with inland extent
with maximum rates further inland to around 0.50"/hr. The heavier
cells could produce localized flash flooding. Heavy snow will
impact the mountains (feet) and snow levels will lower, so snow
will impact mountain pass levels as well as the high desert. How
much continues to be refined and the night shift will assess for
likely upgrades to all or parts of the Winter Storm Watch to a
warning.
...Previous Discussion (Issued at 359 PM PST Tue Dec 24 2019)...
Clouds have broke most areas this afternoon, allowing some sun most
areas. Clouds are thickest over the mountains and far inland valleys
and foothill areas. Rainfall has been spotty over the past few hours
but radar still shows isolated showers over the coastal waters and
inland. Temperatures have risen a bit more today with the limited
sun in the wake of the trough that is headed east. Another weak
trough will traverse the area tonight through Wed morning and should
thicken the clouds and produce more widespread light rain for a time.
Through Wednesday, the flow aloft will become increasingly cyclonic
which will favor more widespread clouds and light rain. This is
ahead of the stronger shortwave that will be amplifying, and
eventually closing off the Central Coast. This deepening process
will set up a strong south-north gradient over the coastal waters,
and a gusty SE wind field from the mountains to the coast. Wind
gusts of 40 MPH are possible so Advisories for the wind may be
issued closer to the event.
The incipient low will track south off the CA Coast through
Wednesday night before swinging inland late Thursday. The various
operational model runs still show some variation in the track, but
intensity looks similar. This would bring a period of heavy precip
to coastal areas early on thursday, tracking inland during the
morning. Snow levels will fall rapidly and reach the major passes on
Thursday, which could result in some major travel impacts. A Winter
Storm Watch is in effect and now includes the high deserts.
Atmospheric profiles show snow levels low enough to impact most of
this area and the projected deep dendritic growth zone suggests the
snow will be heavy in many areas.
Rainfall will be rather heavy, at least for a few hours at lower
elevations including the lower deserts due to the east flow,
isentropic lift effects in banding and wrap around. Isolated
thunderstorms are possible, mainly near the coast, which could
enhance rainfall rates locally. A complete Hydrologic discussion
follows.
As the storm passes off to the east a period of quiet weather with
modest warming ensues for the coming weekend, but another shortwave
drops south and amplifies in the flow on Monday. Low POPS are in the
forecast early next week for this but uncertainty is high with a
variety of storm tracks advertised. Mostly it looks like a wind even
at this time. There is some warming, but again, confidence is low
due to storm track differences.
&&
.AVIATION...
250330Z...Increasing clouds tonight with variable bases between 2000
and 5000 FT MSL. Isolated to scattered SHRA possible anytime from
the mtns west tonight and Wednesday. VFR conditions should prevail
at all terminals, but brief VIS restrictions to around 4 SM
will be possible in any heavier showers.
&&
.MARINE...
Strong south to southeast winds will develop Wednesday night ahead
of an incoming storm system. Widespread gusts to 30 kts can be
expected over all portions of the coastal waters, with possible
isolated gusts nearing gale force. Gusty winds should last
approximately 6 hours. A Small Craft Advisory will be needed, and
will likely be issued within the next few hours. Heavy rain is
expected Wednesday night, and isolated thunderstorms cannot be ruled
out either.
Periods of moderate to strong offshore winds, gusting 20-25 kts,
will be possible Thursday afternoon, mostly over the inner waters
off northern San Diego County.
No hazardous marine conditions are expected Friday through Sunday.
&&
.HYDROLOGY...
Moist cyclonic flow with embedded disturbances aloft will maintain
periods of showers along and west of the mountains through Christmas
Day. The snow level will be mostly 4500 to 5000 feet.
Through Wednesday afternoon for Orange, southwestern San
Bernardino, and western Riverside Counties, additional rainfall
could range from one-tenth to one-quarter inch west of the mountains
and two-thirds of an inch to one inch on the coastal mountain
slopes. Rainfall rates will be light to briefly moderate with these
showers so runoff will be limited.
For San Diego County through Wednesday afternoon, additional
rainfall is expected to range from one-quarter to locally one half
inch near the coast, to one-half to one inch in the mountains with
locally greater amounts. Runoff from some of the heavier showers
could cause some local urban flooding issues.
For Wednesday night through Thursday night, a deep, cold low
pressure system from the north is expected to bring widespread heavy
precipitation. Rainfall and liquid equivalent for Wednesday night
through Thursday night is expected to range from around 1.5 inch
near the coast to 2 to 4 inches in the mountains, with locally
greater amounts possible. Lower desert areas could receive around
1.5 inch of rainfall, with around an inch for high desert areas.
In terms of flooding... No mainstem river flooding is currently
forecast due to the shorter duration of the heavy rain potential and
low snow levels, however the San Diego River is currently forecast
to reach 11 FT, which is just under flood stage. The Santa Margarita
River will have heavy flows as well and it is forecast to reach
Monitor Stage Thursday morning briefly.
Runoff in the high deserts will be limited due to less rainfall and
expected snowfall there, but in the lower deserts, considerable
runoff is expected to fill normally dry washes and the Coachella
Canal. Urban flooding issues are possible as well as inundation of
low water crossings. A Hydrologic Outlook has been issued regarding
the Whitewater River and Canal. We have erred on the wet side for
the Coachella Valley due to the potential for added lift from
persistent wrap-around precip bands. West of the mountains to the
coast, rainfall rates of 0.25 to locally 0.5 inch/hr are expected.
Isolated thunderstorms could affect the coast early on Thursday.
Thursday morning expect some urban flooding issues in poorly
drained areas along the coast, spreading inland through midday as
rainfall decreases on the coast.
The snow level will lower to 3500 to 4000 FT with widespread heavy
snow in the mountains. More than two feet of snow is possible above
6000 FT, with amounts of 6-12 inches above 3500 FT including the
high deserts.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions. Skywarn
activation may be needed on Thursday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Storm Watch from late Wednesday night through late
Thursday night for San Diego County Mountains.
Winter Storm Watch from Wednesday evening through late Thursday
night for Riverside County Mountains-San Bernardino County
Mountains.
Winter Storm Watch from late Wednesday night through Thursday
evening for Apple and Lucerne Valleys.
PZ...NONE.
&&
PUBLIC...Gregoria (Update)/10 (Prev Discussion)
AVIATION/MARINE...RodriguezThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 25, 1:05 AM PST | Small Craft Advisory | SGX | 10 hr | |
| Dec 25, 3:36 AM PST | Winter Storm Warning | SGX | Riverside, San Bernardino, San Diego | 47 hr |
| Dec 25, 3:36 AM PST | Winter Weather Advisory | SGX | San Bernardino | 47 hr |
| Dec 25, 11:21 AM PST | Gale Warning | SGX | 25 hr |
Nearby
Wind Advisories in California, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.